Alert archive / Mississippi / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, MS

September 12, 2016Scott County, Mississippi

NWS Jackson, MS issued this special weather statement at Sep 12, 2016, 3:21 PM CDT for Scott County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2016, 3:21 PM CDT (20:21 UTC)
Expired
Sep 12, 2016, 3:45 PM CDT
In force
24 min
Issued by
NWS Jackson, MS

County Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 33 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WWUS84 KJAN 122021
SPSJAN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT MON SEP 12 2016
 
MSZ049-050-122045-
RANKIN MS-SCOTT MS-
321 PM CDT MON SEP 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN AND
NORTHWESTERN SCOTT COUNTIES UNTIL 345 PM CDT...

AT 321 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER LEESBURG...OR 9 MILES NORTHWEST OF MORTON...MOVING NORTH AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LUDLOW AROUND 340 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3237 8973 3238 8985 3256 8987 3258 8986
      3258 8985 3259 8984 3258 8982 3259 8981
      3259 8977 3258 8973 3258 8964
TIME...MOT...LOC 2021Z 188DEG 23KT 3244 8978 

$$

17

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Sep 12, 10:55 AM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 12, 10:55 AM CDT, 4 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1055 AM CDT MON SEP 12 2016

.UPDATE...Made only minor adjustments to forecast through this
evening. Following yesterday's convection, this morning's sounding
showed a slight warming of the mid levels of the atmosphere and thus
weaker lapse rates than what were observed yesterday. Water vapor
imagery also shows drier air working into the region on the back side
of a mid-level circulation. Therefore do not expect as great of
coverage or intensity for thunderstorms today, but scattered
thunderstorms are still expected generally across the southeastern
half of the forecast area this afternoon. Locally heavy rainfall and
a potential for gusty strong winds will exist with the strongest
storms./NF/

&&

.AVIATION...VFR conditions will prevail through most of the TAF
period. Patchy low stratus across portions of southern MS will lift
before midday, though higher clouds will persist into the day across
portions of the region. Scattered SHRA/TSRA are expected to develop
this afternoon over portions of south and east MS continuing into
early evening. Brief ceiling/ visibility reductions and wind gusts
will be possible with this activity, with the highest potential at
HBG/PIB/MEI. /DL/

&&

.PREV DISCUSSION... /issued 413 AM CDT MON SEP 12 2016/

SHORT TERM...

Today through Tuesday night...

Front that moved through yesterday has moved into near the Highway 84
corridor. Water vapor imagery shows a large expansive area of dry
air aloft in its wake through eastern Texas, northern Louisiana,
Arkansas and extending into northern Mississippi. However, most of
our region is still sitting under continued isentropic lift and
moisture advection, keeping PW's in the 1.7-1.8 inch range while near
2 inch PW's are situated along the Gulf Coast. This expansive area of
drier air looks to stay just on our northern fringe as the NAEFS/GEFS
show this anomalously dry airmass, down to near only half an inch
PW's in 00Z sounding at KLZK, to swing to our north. The weakening
stalled front will slowly lift north, helping to increase moisture
advection and overall PW's from the south. This is also due to an
upper low over southwest Mississippi into southern Louisiana that
will continue to feed moisture and help with isentropic
lift/divergence aloft in east and south Mississippi this afternoon.
These factors will help the coverage of convection to be a good
portion higher in the southeast. Temperatures aloft in the wake of
the front have cooled somewhat and this will keep temps down closer
to the low 90s. This activity will linger into the early evening.
Lapse rates and flow still look meager but couldn't rule out a strong
storm or two. The dry air tonight will slowly move north, bringing
lows a touch warmer back into the upper 60s to low 70s.

As the 1024mb surface high over the mid-Atlantic builds east into the
Atlantic, the upper low will gradually weaken and get forced south
due to the upper ridging increasing over our area. This will help
highs reach the low-mid 90s, some 3-5 degrees above normal. As the
upper low weakens and ridging builds in from the west-northwest,
this will keep the Delta drier tomorrow afternoon. A very weak
surface low in the Gulf on Tuesday will gradually move west, helping
to increase moisture advection from the east, on the southern side
of the ridge over us. This will slowly help a higher plume of PW's
near 2 inches to filter in, mainly in the far southern portions of
the region. Kept the highest POPS in the south and east but couldn't
rule out some in the Delta. Again, lapse rates and flow still look
supportive of only some heavy downpours and maybe a strong storm or
two. As increasing moisture moves in, clouds and storms may linger
into the overnight period going into Wednesday morning mainly south
of I-20. Due to better boundary layer moisture, lows will be back
into the low 70s. /DC/

LONG TERM...

Wednesday through Sunday night...

The current and forecast +NAO/-PNA weather pattern will be reflected
by weak ridging over the southeast CONUS with troughing to our west.
This should support continued above normal temperatures and an
increase in rainfall potential during the long range forecast
period.

Have continued the trend of following a slightly hotter guidance
blend for highs Wednesday/Thursday given the rather warm low level
thermal ridge and H850 temperatures still forecast to approach 19
deg C. Thereafter, significant height falls, indicated by global
model ensemble guidance over the mid MS valley, should send a
frontal boundary toward the ArkLaMiss by this weekend. The
combination of frontal convergence and precipitable water values > 2
inches may support some locally heavy downpours. /EC/

AVIATION...VFR conditions will prevail across the area through
around 12/10Z, while some patchy MVFR visibilities due to fog are
possible at MEI and HBG. More widespread SHRA/TSRA is expected after
12/18Z again at JAN, HKS, MEI and HBG as a cold front lingers in the
area. Any convection observed within a site's respected aerodrome
will bring about a brief period of MVFR/IFR ceilings and/or
visibility. Winds will be from the northeast, gradually shifting to
the east- southeast this afternoon around 5-7kts. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  72  91  73 /  34  13  25  14
Meridian      92  70  93  73 /  56  14  31  17
Vicksburg     92  70  94  73 /  17  11  18  13
Hattiesburg   90  71  90  72 /  57  30  40  20
Natchez       88  71  90  72 /  28  15  30  19
Greenville    91  71  93  73 /  10   8  11  12
Greenwood     91  70  93  72 /  10   8  17  13

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

NF/EC/DL
Hazardous weather outlook, Sep 12, 1:38 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT MON SEP 12 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
138 PM CDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

DL

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Sep 12, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT MON SEP 12 2016

MSZ049-050-122045-
RANKIN MS-SCOTT MS-
321 PM CDT MON SEP 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN AND
NORTHWESTERN SCOTT COUNTIES UNTIL 345 PM CDT...

AT 321 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER LEESBURG...OR 9 MILES NORTHWEST OF MORTON...MOVING NORTH AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LUDLOW AROUND 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3237 8973 3238 8985 3256 8987 3258 8986
      3258 8985 3259 8984 3258 8982 3259 8981
      3259 8977 3258 8973 3258 8964
TIME...MOT...LOC 2021Z 188DEG 23KT 3244 8978

17

Nearby

Special Weather Statements in Mississippi, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.